Welcome, Friend!

It looks like you're new here. If you want to get involved, click one of these buttons!

Veritas-Health LLC has recently released patient forums to our Arthritis-Health web site.

Please visit http://www.arthritis-health.com/forum

There are several patient story videos on Spine-Health that talk about Arthritis. Search on Patient stories
Protect anonymity
We strongly suggest that members do not include their email addresses. Once that is published , your email address is available to anyone on the internet , including hackers.

All discussions and comments that contain an external URL will be automatically moved to the spam queue. No external URL pointing to a medical web site is permitted. Forum rules also indicate that you need prior moderator approval. If you are going to post an external URL, contact one of the moderators to get their approval.
Attention New Members
Your initial discussion or comment automatically is sent to a moderator's approval queue before it can be published.
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
This includes any analysis, interpretation, or advice based on any diagnostic test

New to PM....need advice

LowsidrLLowsidr Posts: 17
edited 06/11/2012 - 8:59 AM in Chronic Pain
Hi everyone, here is my dilemma one month in to PM:

I suffer CRUSHING depression if I stretch the time between doses of the Oxycontin. The problem is the pain is much more severe in the afternoon and evening, it's unbearable so I try and take the Oxycontin later in the day and closer together. While more effective for the pain it's making mornings and early afternoons a mental and physical wreck for me.

Here is what my PM doctor put me on: 3x30mg Oxycontin, 75mg Amitriptyline (anti-depressant) and 2 to 3 10mg Cyclobenzaprine (muscle relaxer).

I cannot tolerate the muscle relaxer, it simply knocks me out, even taking just one, I cannot function on it so I only take one every other evening when I start losing sleep.

I tried a low dose of the Elavil a few months ago from another doctor, a 10mg dose to help with the nerve pain. I had a bad reaction.....very bad "thoughts" and terrible nightmares coupled with anxiety. I had to discontinue. Because of that experience and the fact my mother committed suicide while taking anti-depressants, I am terrified of taking a 75mg dose though I know I am depressed.

So here I am today. I still suffer from severe pain but the Oxycontin has allowed me to at least get back to work and provide for my family until I can find a way to get insured and have some much needed surgeries. I was on the verge of losing everything unless I got back to work...since doing so I may have saved my house but now I'm worried about my sanity.

I see my PM doctor on the 5th of January, I'll fill him in on whats going on but I would really appreciate any advice. This PM thing is brand new to me, I love what it has done and am incredibly thankful but I'm in great fear of what may become of me if I continue.

Many many thanks!



  • I have the same problem with anti-depressants. My mother has been on various ones for 40 years and has attempted suicide about 6 times. Various doctors have convinced me to try 4 different anti-d's over the years for the pain even though I warned them. The last one I tryed was Effexor which I was started on a low dose and slowly increased. But then I had the bad thoughts just pop into my head....."I could kill myself!!" So then I had to slowly taper off that and now I am ok again. Well, as OK as I can be.

    I guess my only advice is to tell the docs everything and don't stop taking anti-d's suddenly either.
    Muscle relaxers knock me out too, so I take 1/2 a Flexeril at night for spasms.
    Maybe you should discuss with your doc a fast acting opiate for breakthru pain inbetween your Oxycontin. This is a pretty common practice with long acting meds.
  • Thanks for the input T9. I feel bad that you have some of the same issuee but it's good to know I'm not alone.

    I'm sorry to hear about your mom, hopefully she will never try again, it's such a hurtful thing to do to your loved ones if you get it right. Knowing that pain is what grounds me when those types of thoughts pour in.

    I'm only a month in with the PM. I have fears of saying the wrong thing to the doctor. I don't want to come off as a drug seeker or someone who is mentally unstable. Now that I have experienced a taste of what life can be like with less pain I don't want to mess it up by sounding suicidal, seeking or depressed right off the bat. The doctor was fantastic on the first visit but he doesn't know me and I don't know him yet. I guess honesty is the best policy, I'll be as open as I can and hopefully he will understand and willing to adjust things....hopefully he wont be upset that I did not take the anti-depressants.

    Thanks for the advice and sharing....Thank You!

  • Managing pain takes experience and time to learn, chronic pain and depression go together and nobody has chronic pain without some aspect of depression. My doctor said depression takes time to develop and equal time to get some treatment to improve, medication was a temporary support.

    Acknowledging that you might be or are depressed is a start and a plan of action is needed, you are you, although my own grandfather committed suicide we are different people and these are alternative times, I got the help I needed and it worked for me. In finding the things that were depressing me I changed them into positive aspects, isolating myself was one element so I changed that behaviour and improved one stage at a time.

    When I had a more balance view on each success I moved to the next one and so on. I have support from a charity to cater to my social emotional and well being overall. I too work and this help to keep things positive, use this site to find those who understand and can help you, I think you are doing well working and know how hard it is to have constant pain and be depressed Many are here to help and do understand how it feels, as said be honest with your doctor they are trying to help you.

    Take care of yourself. John
  • Your doctor may be using a course of medications he uses quite regularly elavil is not only used for depression but also used to increase your pain threshold it is an older medication and not used so much for depression any more you might want to ask your doctor why he is using this medication and to maybe think of another that would help that is not in that class of meds it is always better to ask and not just take and your doctor should be able to help

    Standards agreement and posting rules
    Please note that Spine-Health reserves the right to edit any messages posted or submitted or e-mailed to the Company and use them for content on the website or in other company materials. No e-mail solicitation or advertising of other companies, products, services, health care facilities, web sites, or naming of health care professionals is permitted in the Spine-Health.com forums.

    Post Edited by Moderator Numbskull
  • Thanks John. Congrats on your being able to work as well, it's my salvation because it allows my mind to wander, lying in bed at home alone is about as depressing as it gets.

    I saw my doctor and believe it or not forgot to mention the depression and my refusal to take the anti-depressants. I had some extreme bowel constipation that almost sent me to the ER, my mind was totally fixated on the fact I couldn't, for the first time in my life, poo. Funny how one pain can cancel out another...lol. My doc upped the meds so I now have no fear of running out, thus far no problems with any depression whatsoever. I just make sure to take a pain pill before the serious blues start setting in.

    Thanks for the input!
  • jlrfryejjlrfrye ohioPosts: 1,110
    Come prepared to your next appointment, start a pain journal daily. This will give your doc an idea of what is working and what is not. Keep track of the times you take your meds and the length of the effects. How long before they wear off, when is your greatest relief from pain. You are new to the PM world and sometimes it takes getting the right cocktail of drugs for better pain relief. My meds have been changed numerous times until we finally found the right mix for me.
    Good luck
  • Hi Budda,

    Thanks for the input, I wasn't aware Elavil could increase one's pain threshold....fascinating! I'm looking forward to picking the doctors brain on my next appointment and finding out what he has to say.

    So far so good this month. Aside from one day when I was so exhausted I couldn't drag my butt out of bed, I have been doing really well "mentally". On the day I slept way in (2pm) what finally got me up was the need to take my pain meds because the "funk" was starting to creep in. In hour after taking the meds I felt almost back to normal. I need to stick to a time schedule to avoid that. I'm learning!

    Many thanks and best wishes Budda!
  • Hi Jlrfrye,

    You are so 100% correct. What I had assumed was going to be as simple as taking a pill has morphed into much much more than I had ever imagined it would. A journal is a wonderful idea and I'll start keeping one immediately.

    Thanks so much for the wonderful input and advice!
This discussion has been closed.
Sign In or Register to comment.